Wyoming, 2021

Damaging Winds in Wyoming, June 5, 2021

June 5, 2021 · NWS CYS · 2 events in 2 counties and zones

Severe thunderstorm outflow winds were measured across portions of eastern Carbon and Platte Counties with wind speeds in excess of 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm outflow winds were measured across portions of eastern Carbon and Platte Counties with wind speeds in excess of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 1:01 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 1:01 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
201 PM MDT Sat Jun 5 2021

.SHORT TERM...(This evening through Sunday)
Issued at 201 PM MDT Sat Jun 5 2021

Latest mosaic radar scan from KCYS, KRIW, KUDX, and KFTG capturing
pockets of showers and thunderstorms with higher lighting activity
in cells along the CO Front Range in Larimer County and another up
in Weston County, WY by Upton. Some showers are present across
portions of Carbon County and southwestern Albany County. Overall
shear profile remains lackluster for much in upscale growth for
severe concerns though some gusty winds and maybe small hail under
half an inch may be possible. Concern for the afternoon remains
the progression of cold front and lack of motion of storms ahead
of the boundary. As in recent radar loops, storm motion has been
minimal increasing potential for very localized ponding or
flooding that will warrant monitoring until upper level flow
steers storms and provides motion into the high plains. Recent
HRRR solutions have trended with lingering late night convection
that given low potential for training over sites. Overall QPF
amounts fairly low given fairly dry near the surface but continued
decent PW values of over half an inch remains.

Trended daytime highs again from initial forecast as highs at 1 PM
in places had exceeded forecast. A few sites in the NE Panhandle
have a decent chance to meet or exceed records.

Ridge expected to break down with the frontal boundary on our
doorstep late tonight with some areas being behind the front by 6
AM Sunday especially our northern forecast area. Daytime highs
will be a touch cooler behind the front but still trending above-
normal for time of year. Lower chances of showers and
thunderstorms possible Sunday and Monday mainly in the afternoon
and evening time frames but overall convective support lacking
despite CAPE values between 500 to 1000 J/kg. Better chance for
brief strong storms on Monday versus Sunday with small hail and
gusty winds possible. Daytime highs Monday reaching back into the
90s along and north of the North Platte River Valley from Lisco,
NE northwest towards Douglas.

.LONG TERM...(Tuesday through Saturday)
Issued at 235 AM MDT Sat Jun 5 2021

Long range guidance continues to suggest a fairly consistent pattern
headed into next week with southwest flow aloft and above average
temperatures. H7 temperatures look to remain around 15C throughout
much of the week as GEFS envelope shows narrow spread through
Thursday. This will result in above average temperatures across much
of the CWA as afternoon high reach the 80s and low 90s most of next
week. This extended period of warmer temperatures will also be a
concern for fire weather as afternoon RHs will drop into the teens,
possibly single digits west of the Laramie Range.

Along with the southwesterly flow aloft, a few passing shortwaves
could provide opportunity for precipitation in the area. Widespread
precipitation is not likely, however isolated thunderstorms may
develop Tuesday and Thursday afternoon/evening. Last few GFS runs
continues to weaken Tuesday's passing shortwave, but 1000 J/kg
MLCAPE looks to be available east of the Laramie Range. Shear
profiles look to be relatively weak around 25 kts and should be
strongest near the mountains and closer to the passing impulse.
Again, shear profiles will be marginal Thursday with the best
forcing remaining farther north where height falls will be greater.
However, can't rule out isolated storm development across the
Nebraska Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM MDT Sat Jun 5 2021

VFR conditions persist at all TAF sites with winds generally
around 10 knots and clear skies. As a front moves through, the
chances of VCTS with gusty winds shifting directions at KCYS and
KLAR increase between 21Z and 3Z today, while very brief VCSH,
still with gusty winds shifting directions, are expected at all
other TAF sites. More upper level clouds are also expected to move
through accompanying this front.

&&

.FIRE WEATHER...
Issued at 144 PM MDT Sat Jun 5 2021

Pockets of isolated to scattered showers and thunderstorms are
possible this afternoon and into the early work week as above-
normal temperatures into the 80s and 90s are expected for many.
Min RH values will trend below 15 percent west of the Laramie
Range with upper teens and 20 values eastward. Fuels remain in
green up so fire weather headlines are not expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...MB
AVIATION...LK
FIRE WEATHER...WM
Hazardous weather outlook, Jun 5, 3:13 AM MST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Sat Jun 5 2021

WYZ101>119-061015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are forecast to develop this
afternoon and linger through the early evening hours. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are possible Monday and Tuesday afternoon.
Overall, the probability of severe thunderstorms is low with a few
strong thunderstorms possible along and east of Interstate 25.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
413 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible late this afternoon and into
the evening hours, mainly across the northern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are forecast to develop Monday and Tuesday
afternoon. Overall, the probability of severe thunderstorms is
low with a few strong thunderstorms possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 2:15 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
315 PM MDT Sat Jun 5 2021

WYZ117-118-052200-
Central Laramie County WY-South Laramie Range Foothills WY-
315 PM MDT Sat Jun 5 2021

...SPECIAL WEATHER STATEMENT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Natural Fort, or 12 miles southwest of Cheyenne, moving east at 35
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 8.
 Interstate 80 in Wyoming between mile markers 361 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4106 10510 4116 10463 4103 10449 4100 10460
      4100 10505
TIME...MOT...LOC 2114Z 253DEG 30KT 4099 10491

Wilkinson
Special weather statement, Jun 5, 3:29 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Sat Jun 5 2021

WYZ115-052315-
Laramie Valley WY-
429 PM MDT Sat Jun 5 2021

...SPECIAL WEATHER STATEMENT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Laramie. This storm is moving east at 5 MPH.

Winds in excess of 30 mph and large amounts of rainfall will be
possible with this storm.

Locations impacted include...
Laramie.

This includes Interstate 80 in Wyoming between mile markers 295 and
302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 10590 4150 10582 4142 10556 4125 10566
TIME...MOT...LOC 2227Z 289DEG 4KT 4139 10577

Wilkinson

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 5, 3:58 PM MST to 4:06 PM MST
Where
Carbon County, 2.58 mi NW of Shirley Basin
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.380, -106.240

Wind speed measured by the Shirley Rim Wyoming Department of Transportation sensor.

Thunderstorm Wind, Platte

When
June 5, 5:54 PM MST to 6:10 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

Wyoming Department of Transportation along Interstate 25 at Coleman measured the reported wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956782, 956783.